Post-Surgery Pain Management
I have to admit, I have a strong threshold for pain. It's probably because of the years and years of spending time in the hospital and surgeries that required major pain medication to help with recovery. Do these major pain medications affect my stomach? It depends on the medication and the reason for the medication.
Post Surgery Pain Management:
My first surgery, was a total colectomy, which is a total removal of the large intestine. The plan for the surgery was to do a epidural. This would make me numb from the waist down. When I awoke from the surgery, I was indeed numb. What they did not tell me is that since I was numb, I could not move my legs. Also I had a catheter inserted, because I was not able to go to the bathroom on my own. Once epidural wore off, the doctors had me on a machine which gave morphine at about an hour interval. It was an interesting machine, because it would not allow you to give yourself morphine at any time you wanted it. It actually locked me out after a certain amount of morphine given. That is pretty smart, because too much pain medication can lead to addiction, shortness of breath, and other complications.
After a few days of being on a morphine pump, the doctors gave me pain medication in pill form. Although it was not as effective and fast acting, it really helped me especially when having to go to the bathroom. I remember when I had my second surgery (to reverse the ostomy, so I could use the bathroom regularly) it was especially painful. Since there were eighty-eight staples in my stomach, going to the bathroom was very very painful. Since I had to bear down to use the bathroom, the pain was just horrible. I remember that I had to take a pain pill about an hour before I actually went to use the bathroom. It was like I had to be very strategic using the bathroom.
For the nine surgeries after that, I always got an epidural.
Even though it was not ideal, it did help. I also realized that there was no need to be a hero. What I mean is, to me, the pain medicine was there, so why not use it. I did not say abuse it, but if I was in pain, especially just to use the bathroom, I would take a pill just to cut the edge. My recommendation is that you speak to your pain management team before any surgery on your gut. Your gut does “go to sleep,” during and right after surgery. Within a few days, it wakes up and you will start using the bathroom.
I recommend you find out what medication works for you.
Obviously you don’t want side effects that are worse than the pain itself. If you even think you are going to get nausea, ask the doctors if they think it'd be a good idea to mix in a “anti-nausea” medication into your I.V. If we can manage our pain after surgery, our recovery period will go a lot smoother.
Have you visited our new and improved Forums page?